Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Jun 23, 2021, 8:09 PM CDT for Thomas County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2021, 8:09 PM CDT (01:09 UTC)
- Expired
- Jun 23, 2021, 8:30 PM CDT
- In force
- 21 min
- Issued by
- NWS Goodland, KS
County Thomas County, KS
The radar
The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3608 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 2169 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 20.3
The text
As transmitted.
077
WWUS83 KGLD 240109
SPSGLD
Special Weather Statement
National Weather Service Goodland KS
809 PM CDT Wed Jun 23 2021
KSZ014-015-240130-
Sheridan KS-Thomas KS-
809 PM CDT Wed Jun 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS AND
NORTHWESTERN SHERIDAN COUNTIES UNTIL 830 PM CDT...
At 809 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gem, or 6 miles east of Colby, moving east at 50 mph.
Wind gusts up to 50 mph and significantly reduced visibility due to
blowing dust will be possible with this storm.
Locations impacted include...
Colby, Rexford, Gem, Menlo, Mingo and Halford.
This includes Interstate 70 in Kansas between mile markers 53 and 63.
LAT...LON 3929 10107 3944 10109 3952 10063 3929 10060
3925 10075
TIME...MOT...LOC 0109Z 263DEG 45KT 3938 10092
$$
MRCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Jun 23, 6:30 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 23, 6:30 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Goodland KS 530 PM MDT Wed Jun 23 2021 .SHORT TERM...(This evening through Saturday) Issued at 133 PM MDT Wed Jun 23 2021 Upper ridge axis over the area today will break down on Thursday with the approach of a northern stream shortwave trough, which will gradually dig into the central plains and become the dominant upper feature through the short term period. A series of impulsed will move through the mean trough axis, bringing occasional chances for showers and thunderstorms. At the surface, a warm front is currently analyzed across eastern portions of the forecast area, with a weak low in the Nebraska panhandle and another one on a diffuse dry line in southwest Kansas. The southern low will strengthen and move into central Kansas tonight, while a cold front associated with the upper trough moves into the area on Thursday. These surface features will provide focusing mechanisms for convective initiation. This afternoon, isolated storms expected along the weak dry line straddling the Colorado and Kansas border area, which will move eastward this evening. A strong west to east instability gradient exists across the forecast area, so as storms move east they will encounter a more favorable environment, but with the loss of surface heating CIN will also increase. Other storms expected to develop in the Nebraska panhandle area are forecast to cluster and move east-southeast. Latest CAMs, however, suggest these storms will develop a little further north and may miss the area, so confidence is low. If storms do impact the area, they would be capable of producing large hail and gusty winds, while the storms in Nebraska tonight would primarily pose a wind hazard. For Thursday, cold front will settle into the area and become stationary. Generally speaking, the CAM consensus shows thunderstorms developing in the afternoon on the higher terrain of eastern Colorado in the post frontal upslope regime, then sweeping eastward across the forecast area Thursday night. Large hail and damaging winds may accompany initial storm development in western areas, transitioning to a wind risk as storms move east. SPC has upgraded the area to a slight risk due to the possibility of widespread damaging winds. High temperatures on Thursday will be in the 90s and lows Thursday night in the 50s/60s. For Friday, surface front will move well south into the OK/TX panhandles, leaving the local area with light north to northeast surface winds. As temperatures warm into the 80s, appears to be enough instability for a marginal risk for severe storms, mainly across southern parts of the area, as an impulse comes out of the southern Rockies in the afternoon and evening. Deep layer shear, especially across southern area, will be quite good at around 50 kts, so may see a few storms south of Interstate 70 capable of producing large hail and gusty winds, especially if better instability materializes. For Saturday, upper trough axis still in the vicinity but beginning to shift southward. Appears to be some phasing of the northern and southern streams with another impulse coming out of the southwest. Global models keep most, if not all, precipitation west and south of the area. POPs for Saturday from the blended models appear to be a bit overdone as a result. In addition, instability and shear are both weak, so not expecting severe storms this far north on Saturday. High temperatures will be in the upper 70s to lower 80s and lows Saturday night in the 50s. .LONG TERM...(Sunday through Wednesday) Issued at 227 PM MDT Wed Jun 23 2021 Sunday, the upper level trough extending from the Hudson Bay into the Southwest will try to slowly move east with the axis positioned over the Tri-State area. Any progress will likely be limited due to the high pressure along the Appalachians. An upper level high over the Pacific NW is expected to strengthen with the ridge amplifying over the western CONUS. Some residual showers are possible Sunday morning for areas south of US-40 in Cheyenne, Greeley, and possibly Wichita counties. During the day guidance is suggesting a few weak shortwaves will push towards the area providing potential for more showers and storms to develop off the Front Range through the evening hours. For now, the greatest chance for precipitation is over eastern Colorado; however, both the GFS and ECMWF have some precipitation trying to move across portions of our Nebraska and Kansas counties. Temperatures continue to look cooler than normal with highs in the mid 70s to mid 80s. A similar upper level pattern is expected Monday, with the ridge trying to expand east across the Four Corners. Monday morning, a cold front is expected to push south across the area while a surface high extends along the Rockies. The front is expected to help keep the temperatures cool with highs in the mid 70s to mid 80s once again. No precipitation is expected with this front. Overnight lows are expected to be in the 50s. There is a slight chance for showers and thunderstorms Monday afternoon in western Kit Carson and Cheyenne counties; however, I'm expecting most of the precipitation to stay west of our area. Tuesday and Wednesday there isn't much change with the upper pattern. The strengthening ridge will weaken the trough as dry air expands east. Temperatures will begin to warm up again towards the middle of next week with highs in the 80s Tuesday and the mid 80s to lower 90s Wednesday. Overnight lows are currently expected to be in the 50s to low 60s both nights. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 530 PM MDT Wed Jun 23 2021 KGLD...VFR conditions are expected through the period. Thunderstorms are expected to impact the terminal from taf issuance through about 01z with wind gusts to 40kts or so the primary threat. After 01z southeast winds around 10kts will shift to the northwest by 06z then north around 17z and northeast around 20z as a cold front moves through. Wind speeds generally below 12kts with maybe some occasional gusts. KMCK...VFR conditions are expected through the period. Winds from taf issuance through 02z from the southeast gusting up to 25kts. From 03z-06z east-southeast around 10kts. After 06z east- northeast up to 11kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...KMK AVIATION...99
Hazardous weather outlook, Jun 23, 6:10 PM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 510 PM MDT Wed Jun 23 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241300- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 510 PM MDT Wed Jun 23 2021 /610 PM CDT Wed Jun 23 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... Scattered strong to severe thunderstorms will remain possible generally along and west of Highway 25 through around sunset. The primary hazards will be wind gusts to 70 mph and hail to the size of quarters. Additional thunderstorms are possible east of Highway 25 through about midnight MDT (1 AM CDT). The primary hazards will be wind gusts to 70 mph and hail up to the size of quarters. Heat indices ranging from 100 to 105 degrees will continue through sunset east of Highway 83. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Scattered thunderstorms will develop along the Colorado Front Range and portions of the Palmer Divide late Thursday afternoon, progressing eastward into northwest Kansas and southwest Nebraska during the late afternoon and evening. Severe thunderstorms capable of producing large hail and damaging winds are possible, mainly between 4 pm and 10 pm MDT. If storms coalesce and organize into a squall line, significant and/or widespread damaging wind is possible. Scattered thunderstorms are anticipated during the afternoon and evening hours on Friday, as well. Isolated severe thunderstorms capable of producing large hail and damaging winds are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. We would appreciate reports of wind gusts over 60 mph and hail greater than one inch diameter via telephone and social media.
In the hours before
Special weather statement, Jun 23, 5:30 PM CDT, 2 hours 39 minutes before
Special Weather Statement National Weather Service Goodland KS 430 PM MDT Wed Jun 23 2021 COZ091-092-232300- Kit Carson County CO-Cheyenne County CO- 430 PM MDT Wed Jun 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 500 PM MDT... At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles south of Bethune, or 14 miles south of Burlington, moving northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Cheyenne and southeastern Kit Carson Counties in east central Colorado. This includes Highway 385 between mile markers 169 and 182. LAT...LON 3899 10249 3910 10255 3928 10220 3908 10206 TIME...MOT...LOC 2229Z 245DEG 25KT 3911 10237 MRC
Special weather statement, Jun 23, 5:39 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
439 PM MDT Wed Jun 23 2021
COZ092-KSZ027-232315-
Cheyenne County CO-Wallace KS-
439 PM MDT Wed Jun 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO AND WESTERN WALLACE COUNTIES IN WEST CENTRAL KANSAS
UNTIL 515 PM MDT...
At 439 PM MDT, thunderstorm outflow was located 6 miles east of
Cheyenne Wells, moving east at 45 mph.
Wind gusts of 50 to 55 mph and significantly reduced visibility due
to blowing dust are possible.
Locations impacted include...
Cheyenne Wells, Sharon Springs, Weskan and Arapahoe.
This includes Highway 385 between mile markers 139 and 156, and
between mile markers 166 and 169.
LAT...LON 3865 10245 3905 10229 3904 10167 3871 10171
3870 10204 3868 10205
TIME...MOT...LOC 2239Z 263DEG 39KT 3881 10224
JRMLocal storm report, Jun 23, 7:10 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT WED JUN 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST 13 N EDSON 39.51N 101.57W
06/23/2021 E60 MPH SHERMAN KS NWS EMPLOYEE
OFF DUTY EMPLOYEE REPORTED 60MPH GUST.
&&
KAKSpecial weather statement, Jun 23, 7:38 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Goodland KS 738 PM CDT Wed Jun 23 2021 KSZ014-240100- Thomas KS- 738 PM CDT Wed Jun 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN THOMAS COUNTY UNTIL 800 PM CDT... At 738 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Levant, moving northeast at 35 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Brewster and Levant. This includes Interstate 70 in Kansas between mile markers 37 and 47. LAT...LON 3930 10130 3935 10139 3953 10123 3944 10104 TIME...MOT...LOC 0038Z 222DEG 30KT 3937 10128 MRC
Special weather statement, Jun 23, 8:03 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Goodland KS 803 PM CDT Wed Jun 23 2021 KSZ014-028-240130- Thomas KS-Logan KS- 803 PM CDT Wed Jun 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL THOMAS AND NORTH CENTRAL LOGAN COUNTIES UNTIL 830 PM CDT... At 803 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Winona, or 15 miles west of Oakley, moving northeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Monument. This includes Interstate 70 in Kansas between mile markers 68 and 70. LAT...LON 3903 10112 3912 10123 3931 10103 3919 10085 TIME...MOT...LOC 0103Z 228DEG 24KT 3912 10114 MRC
Special weather statement, Jun 23, 8:09 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
809 PM CDT Wed Jun 23 2021
KSZ014-015-240130-
Sheridan KS-Thomas KS-
809 PM CDT Wed Jun 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS AND
NORTHWESTERN SHERIDAN COUNTIES UNTIL 830 PM CDT...
At 809 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gem, or 6 miles east of Colby, moving east at 50 mph.
Wind gusts up to 50 mph and significantly reduced visibility due to
blowing dust will be possible with this storm.
Locations impacted include...
Colby, Rexford, Gem, Menlo, Mingo and Halford.
This includes Interstate 70 in Kansas between mile markers 53 and 63.
LAT...LON 3929 10107 3944 10109 3952 10063 3929 10060
3925 10075
TIME...MOT...LOC 0109Z 263DEG 45KT 3938 10092
MRCThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:38 PM CDT | Special Weather Statement | GLD | Thomas | 22 min |
| Jun 23, 8:03 PM CDT | Special Weather Statement | GLD | Thomas | 27 min |
| Jun 23, 8:19 PM CDT | Special Weather Statement | GLD | Thomas | 26 min |
| Jun 23, 9:18 PM CDT | Special Weather Statement | GLD | Norton | 27 min |
| Jun 23, 11:27 PM CDT | Special Weather Statement | GLD | Graham | 18 min |
| Jun 24, 4:45 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 60 min |
| Jun 24, 5:44 PM CDT | Special Weather Statement | GLD | Kit Carson | 16 min |
| Jun 24, 5:49 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 35 min |
| Jun 24, 6:00 PM CDT | Special Weather Statement | GLD | Kit Carson | 15 min |
| Jun 24, 6:14 PM CDT | Special Weather Statement | GLD | Kit Carson | 16 min |
| Jun 24, 6:29 PM CDT | Special Weather Statement | GLD | Kit Carson | 16 min |
| Jun 24, 6:42 PM CDT | Special Weather Statement | GLD | Kit Carson | 18 min |
| Jun 24, 6:44 PM CDT | Special Weather Statement | GLD | Kit Carson | 16 min |
| Jun 24, 6:47 PM CDT | Special Weather Statement | GLD | Lincoln | 13 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.